Kansas, 2018

Hail in Kansas, May 3, 2018

May 3, 2018 · NWS DDC · 2 events in 1 county or zone

A near severe thunderstorm was observed across Ellis County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A near severe thunderstorm was observed across Ellis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 3, 1:32 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 3, 1:32 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
232 PM CDT Thu May 3 2018

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 3 2018

A cold front will move across western Kansas late day/early
evening as an upper level trough crosses the Central Plains. Some
moisture and instability will be present with this upper wave
early tonight so some widely scattered rain showers or even a few
isolated thunderstorms will be possible north of a Garden City to
Dodge City line before midnight. Instability is forecast to be
weak but 0-6km shear will be high enough to raise some concern
about maybe some small hail from these storms this evening,
especially north of a Garden City to Rush Center line. After
midnight as an area of high pressure at the surface begins to
build into western Kansas from the northwest will favor
undercutting guidance where the lighter winds will be around 12z
Thursday in western Kansas and along the Colorado border. Lows in
the upper 30s to around 40 will be possible in these locations.
Elsewhere will stay close to guidance with lows mainly in the mid
to upper 40s.

Friday will be sunny and seasonal with highs in the 70s as the
area of high pressure at the surface crosses western Kansas.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 3 2018

Over the weekend the northwesterly flow will become more westerly
across the Central Rockies as an upper level ridge crosses
Colorado. Improving downslope flow will result in some warmer
conditions returning this weekend. Highs rebounding back into the
80s still look good for western Kansas this weekend.

One subtle upper wave will be moving along the northwest flow
across the plains late Sunday as a weak cold front back doors into
western Kansas. Moisture appears limited late this weekend but at
this time am unable to completely rule out a few sprinkles in
northern Kansas ahead of this subtle upper wave and just behind
the cold front Sunday night. Little in the way of cooler air is
expected but what cool air that does return to north central
Kansas will linger through mid week based on timing of another,
second, upper wave moving out into the plains early next week.
This will keep this surface boundary/cold front nearly stationary
somewhere in/near western Kansas. Highs early next week are
expected to range from the upper 70s to around 80 behind/east of
this nearly stationary front to upper 80s west of the this surface
boundary. Precipitation chances next week not looking very good
but there will be a slight chance Tuesday and/or Wednesday as the
next upper level trough crosses the Central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu May 3 2018

A cold front will move across western Kansas late day/early
evening as an upper level trough crosses the Central Plains. Some
moisture and instability will be present with this upper wave
early tonight so a some widely scattered rain showers or even
isolated thunderstorms could develop in the Hays area between 21z
Thursday and 03z Friday. Ahead of the cold front the winds will be
primarily westerly at around 15 knots. As this front passes the
winds will shift to the northwest and increase into the 15 to 20
knot range through early tonight. Northwesterly winds will then
fall back to less than 10 knots after midnight as an area of high
pressure at the surface builds in from the northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  75  48  84 /  20   0   0   0
GCK  42  74  45  83 /  20   0   0   0
EHA  42  74  47  83 /   0   0   0   0
LBL  45  75  47  84 /   0   0   0   0
HYS  46  76  48  84 /  30   0   0   0
P28  52  77  50  85 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 3, 3:56 AM CST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
456 AM CDT Thu May 3 2018

KSZ030-031-043>046-061>066-074>081-084>090-041000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
456 AM CDT Thu May 3 2018 /356 AM MDT Thu May 3 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Much drier air and strong gusty southwest to west
 winds today, averaging 20-30 mph with higher gusts. Relative
 humidity will fall to 15-20 percent across the SE areas where
 there is a significant risk of wildfire spread. Widespread heavy
 rain yesterday in these areas will help alleviate this threat
 some. However, outdoor burning is still discouraged.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fog: Limited risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Dry and warm weather expected with limited fire risk. Next chance
of storms appears to be Wednesday.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: No hazards

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Significant risk

* Tuesday
  - Fire weather: Significant risk

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 3, 1:58 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
258 PM CDT THU MAY 3 2018

KSZ043-032100-
Scott KS-
258 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 400
PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Modoc, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Grigston, Manning, Scott State Lake and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10070 3846 10071 3847 10113 3870 10113
TIME...MOT...LOC 1957Z 271DEG 21KT 3863 10115

RUSSELL

The radar

The Dodge City radar (KDDC), 152 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ellis

When
May 3, 5:00 PM CST
Where
Ellis County, 1.07 mi W of Emmeram
Measured
0.75 in hail
Reported by
Public
Coordinates
38.970, -99.150

Pea to dime sized hail covered the ground like snow.

Hail, Ellis

When
May 3, 5:05 PM CST
Where
Ellis County, 3.81 mi SSE of Emmeram
Measured
0.75 in hail
Reported by
Public
Coordinates
38.920, -99.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761857, 761858.